Jump to ContentJump to Main Navigation
Show Summary Details
More options …

Computational Methods in Applied Mathematics

Editor-in-Chief: Carstensen, Carsten

Managing Editor: Matus, Piotr

4 Issues per year

IMPACT FACTOR 2017: 0.658

CiteScore 2017: 1.05

SCImago Journal Rank (SJR) 2017: 1.291
Source Normalized Impact per Paper (SNIP) 2017: 0.893

Mathematical Citation Quotient (MCQ) 2017: 0.76

See all formats and pricing
More options …
Volume 18, Issue 2


Semi-Discrete Galerkin Finite Element Method for the Diffusive Peterlin Viscoelastic Model

Yao-Lin Jiang
  • Corresponding author
  • School of Mathematics and Statistics, Xi’an Jiaotong University, Xi’an 710049, P. R. China
  • Email
  • Other articles by this author:
  • De Gruyter OnlineGoogle Scholar
/ Yun-Bo Yang
Published Online: 2017-07-06 | DOI: https://doi.org/10.1515/cmam-2017-0021


In this paper, a semi-discrete Galerkin finite element method is applied to the two-dimensional diffusive Peterlin viscoelastic model which can describe the unsteady behavior of some incompressible ploymeric fluids. For the derived semi-discrete finite element spatial discretization scheme, the a priori bounds are given that does not rely on the mesh width restriction. Further, with the help of the a priori error bounds of the Stokes and Ritz projections, optimal error estimates for the velocity, the conformation tensor and the pressure are presented, respectively. Finally, in order to implement the proposed semi-discrete numerical scheme, we derive three kinds of fully discrete schemes, e.g., Newton’s iterative scheme, Picard’s iterative scheme and implicit-explicit time-stepping scheme. Finally, several numerical experiments are conducted to confirm our theoretical results.

Keywords: Peterlin Viscoelastic Model; Semi-Discrete Scheme; Finite Element Method; Error Estimate

MSC 2010: 65N15; 65N30; 65N12; 65M12


  • [1]

    R. A. Adams and J. J. F. Fournier, Sobolev Spaces, 2nd ed., Pure Appl. Math. (Amsterdam) 140, Elsevier, Amsterdam, 2003. Google Scholar

  • [2]

    S. Bajpai, N. Nataraj, A. K. Pani, P. Damazio and J. Y. Yuan, Semidiscrete Galerkin method for equations of motion arising in Kelvin–Voigt model of viscoelastic fluid flow, Numer. Methods Partial Differential Equations 29 (2013), no. 3, 857–883. Web of ScienceCrossrefGoogle Scholar

  • [3]

    S. C. Brenner and L. R. Scott, The Mathematical Theory of Finite Element Methods, 3rd ed., Texts Appl. Math. 15, Springer, New York, 2008. Google Scholar

  • [4]

    M. A. Case, V. J. Ervin, A. Linke and L. G. Rebholz, A connection between Scott–Vogelius and grad-div stabilized Taylor–Hood FE approximations of the Navier–Stokes equations, SIAM J. Numer. Anal. 49 (2011), no. 4, 1461–1481. Web of ScienceCrossrefGoogle Scholar

  • [5]

    X. Chen, H. Marschall, M. Schäfer and D. Bothe, A comparison of stabilisation approaches for finite-volume simulation of viscoelastic fluid flow, Int. J. Comput. Fluid Dyn. 27 (2013), no. 6–7, 229–250. Web of ScienceCrossrefGoogle Scholar

  • [6]

    L. C. Evans, Partial Differential Equations, 2nd ed., Grad. Stud. Math. 19, American Mathematical Society, Providence, 2010. Google Scholar

  • [7]

    M. Fortin, Calcul numérique des écoulements de fluides de Bingham et des fluides newtoniens incompressibles par la méthode des éléments finis, Ph.D. thesis, 1972. Google Scholar

  • [8]

    V. Girault and P.-A. Raviart, Finite Element Methods for Navier–Stokes Equations, Springer Ser. Comput. Math. 5, Springer, Berlin, 1986. Google Scholar

  • [9]

    M. D. Gunzburger, Finite Element Methods for Viscous Incompressible Flows: A Guide to Theory, Practice and Algorithms, Academic Press, Boston, 1989. Google Scholar

  • [10]

    F. Hecht, New development in Freefem++, J. Numer. Math. 20 (2012), no. 3-4, 251–265. Web of ScienceGoogle Scholar

  • [11]

    J. G. Heywood and R. Rannacher, Finite element approximation of the nonstationary Navier–Stokes problem. I: Regularity of solutions and second-order error estimates for spatial discretization, SIAM J. Numer. Anal. 19 (1982), no. 2, 275–311. CrossrefGoogle Scholar

  • [12]

    P. L. Lions and N. Masmoudi, Global solutions for some Oldroyd models of non-Newtonian flows, Chinese Ann. Math. Ser. B 21 (2000), no. 2, 131–146. CrossrefGoogle Scholar

  • [13]

    M. Lukáčová Medvid’ová, H. Mizerová and Š. Nečasová, Global existence and uniqueness result for the diffusive Peterlin viscoelastic model, Nonlinear Anal. 120 (2015), 154–170. Web of ScienceCrossrefGoogle Scholar

  • [14]

    M. Lukáčová-Medviďová, H. Mizerová, H. Notsu and M. Tabata, Numerical analysis of the Oseen-type Peterlin viscoelastic model by the stabilized Lagrange–Galerkin method. Part I: A nonlinear scheme, ESAIM Math. Model. Numer. Anal. (2016), 10.1051/m2an/2016078. Web of ScienceGoogle Scholar

  • [15]

    M. Lukáčová-Medviďová, H. Mizerová, H. Notsu and M. Tabata, Numerical analysis of the Oseen-type Peterlin viscoelastic model by the stabilized Lagrange–Galerkin method. Part II: A linear scheme, preprint (2016) https://arxiv.org/abs/1603.01074.

  • [16]

    M. Lukáčová Medviďová, H. Mizerová, B. She and J. Stebel, Error analysis of finite element and finite volume methods for some viscoelastic fluids, J. Numer. Math. 24 (2016), no. 2, 105–123. Web of ScienceGoogle Scholar

  • [17]

    M. Lukáčová Medviďová, H. Notsu and B. She, Energy dissipative characteristic schemes for the diffusive Oldroyd-B viscoelastic fluid, Internat. J. Numer. Methods Fluids 81 (2016), no. 9, 523–557. CrossrefGoogle Scholar

  • [18]

    M. A. Meyers and K. K. Chawla, Mechanical Behavior of Materials, Vol. 2, Cambridge University Press, Cambridge, 2009. Google Scholar

  • [19]

    H. Mizerová, Analysis and numerical solution of the Peterlin viscoelastic model, Ph.D. thesis, Mainz University, 2015. Google Scholar

  • [20]

    H. Notsu and M. Tabata, Error estimates of a pressure-stabilized characteristics finite element scheme for the Oseen equations, J. Sci. Comput. 65 (2015), no. 3, 940–955. CrossrefWeb of ScienceGoogle Scholar

  • [21]

    A. K. Pany, S. Bajpai and A. K. Pani, Optimal error estimates for semidiscrete Galerkin approximations to equations of motion described by Kelvin–Voigt viscoelastic fluid flow model, J. Comput. Appl. Math. 302 (2016), 234–257. Web of ScienceCrossrefGoogle Scholar

  • [22]

    A. Quarteroni and A. Valli, Numerical Approximation of Partial Differential Equations, Springer Ser. Comput. Math. 23, Springer, Berlin, 1994. Google Scholar

  • [23]

    S. S. Ravindran, An analysis of the blended three-step backward differentiation formula time-stepping scheme for the Navier–Stokes-type system related to Soret convection, Numer. Funct. Anal. Optim. 36 (2015), no. 5, 658–686. CrossrefWeb of ScienceGoogle Scholar

  • [24]

    M. Renardy, Mathematical Analysis of Viscoelastic Flows, CBMS-NSF Regional Conf. Ser. in Appl. Math. 73, Society for Industrial and Applied Mathematics, Philadelphia, 2000. Google Scholar

  • [25]

    C. Taylor and P. Hood, A numerical solution of the Navier–Stokes equations using the finite element technique, Internat. J. Comput. & Fluids 1 (1973), no. 1, 73–100. CrossrefGoogle Scholar

  • [26]

    R. Temam, Navier–Stokes Equations, 3rd ed., Stud. Math. Appl. 2, North-Holland, Amsterdam, 1984. Google Scholar

  • [27]

    Y.-B. Yang and Y.-L. Jiang, Numerical analysis and computation of a type of IMEX method for the time-dependent natural convection problem, Comput. Methods Appl. Math. 16 (2016), no. 2, 321–344. Web of ScienceGoogle Scholar

  • [28]

    Y. B. Yang and Y. L. Jiang, Analysis of two decoupled time-stepping finite element methods for incompressible fluids with microstructure, Int. J. Comput. Math. (2017), 10.1080/00207160.2017.1294688. Web of ScienceGoogle Scholar

About the article

Received: 2016-12-19

Revised: 2017-06-02

Accepted: 2017-06-19

Published Online: 2017-07-06

Published in Print: 2018-04-01

Funding Source: National Natural Science Foundation of China

Award identifier / Grant number: 11371287

Award identifier / Grant number: 61663043

This work was supported by the Natural Science Foundation of China (11371287, 61663043) and the Natural Science Basic Research Plan in Shaanxi Province of China (2016JM5077).

Citation Information: Computational Methods in Applied Mathematics, Volume 18, Issue 2, Pages 275–296, ISSN (Online) 1609-9389, ISSN (Print) 1609-4840, DOI: https://doi.org/10.1515/cmam-2017-0021.

Export Citation

© 2018 Walter de Gruyter GmbH, Berlin/Boston.Get Permission

Comments (0)

Please log in or register to comment.
Log in